Missouri, 2002

Hail in Missouri, August 24, 2002

August 24, 2002 · NWS SGF · 1 event in 1 county or zone

In addition to quarter size hail, 60 to 70 mph winds caused numerous trees to blow down from Mansfield, eastward to Norwood and Mountain Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

In addition to quarter size hail, 60 to 70 mph winds caused numerous trees to blow down from Mansfield, eastward to Norwood and Mountain Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 1:17 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 24, 1:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT SAT AUG 24 2002

WEAKENING CONVECTIVE SYSTEM MOVED INTO WESTERN MISSOURI SHORTLY
AFTER DAYBREAK. CLOUD COVER PUT THE LID ON MUCH IN THE WAY OF GROUND
BASED INSTABILITY OVER WESTERN COUNTIES...HOWEVER...SMALL CLUSTER
OF STORMS HAS INTENSIFIED IN THE SGF AREA WITH NOTABLE BUT LESS
THAN SEVERE DOWNBURST WINDS AT THE STATION. SOLAR HEATING HAS
DESTABILIZED AREAS EAST OF SPRINGFIELD WITH CAPES OF 2000-3000 J/KG
OVER SOUTHEASTERN COUNTIES. STORMS MAY TRY TO ORGANIZE AS THEY MOVE
EAST AND WILL ADJUST RAIN CHANCES BASED ON SHORT TERM TRENDS.

WENT WITH ETA/MESO ETA AGAIN TODAY SINCE IT APPEARS TO HAVE A BETTER
HANDLE ON LOW LEVEL BOUNDARIES. MIDLEVEL FEATURES BETWEEN THE
AVN/ETA ARE SIMILAR.

ANOTHER AREA OF STORMS WILL DEVELOP OVER THE CENTRAL PLAINS
(NEB/KS/NORTHERN OK) AND DEVELOP EAST-SOUTHEAST ALONG AND BEHIND
WEAK SURFACE BOUNDARY IN RICH LOW LEVEL THETAE AIR. LARGE SCALE LIFT
WILL BE ENHANCED BY 250MB JET NOSING INTO EASTERN KS AND MO LATE
TODAY AND TONIGHT. WILL KEEP AT LEAST CHANCE POPS EVERYWHERE TONIGHT
AND SUNDAY WITH BEST CHANCES OVER MY SOUTHWESTERN COUNTIES CLOSER TO
THE SFC-850MB FRONT AND DEEPER MOISTURE. 850MB FRONT CONTINUES TO
SAG SOUTH WITH DRIER AIR OVER THE NORTHEASTERN TWO THIRDS OF THE
FORECAST AREA SUNDAY. ANOTHER MCS WILL DEVELOP OVER THE NEB/SD
SUNDAY NIGHT BUT WILL HAVE A TOUGH TIME MAKING IT SE INTO THE
FORECAST AREA. WILL LEAVE THE MON-TUE PERIOD DRY WITH NEAR
SEASONABLE TEMPERATURES.

FOR THE EXTENDED...MODELS STILL CONSISTENT MOVING 5H SHORTWAVE
THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT
THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT
EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN
GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL
U.S. THAN PREVIOUS RUNS AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO
DROP SOUTH INTO THE FORECAST AREA. WILL REMOVE RAIN CHANCES THU AND
FRI...AND LEAVE A SILENT 20 POP IN CASE SOMETHING CAN MAKE IT
THROUGH THE UPPER RIDGE. DIURNAL CONVECTION A CONCERN FOR EASTERN
COUNTIES CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT IT SHOULD BE
SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Aug 24, 12:00 PM CST, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 24 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE
BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE
ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE
OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO
ALTON. TIMING WILL BE NOW THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

* DISCUSSION...

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE
ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW
SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION
OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM
ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT
HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 24, 1:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 W NORTHVIEW             MO   .75 INCH HAIL
08/24/02   WEBSTER                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wright

When
August 24, 1:35 PM CST to 1:45 PM CST
Where
Wright County, Mansfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -92.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313385.